Texas, 2008

Hail in Texas, April 9, 2008

April 9, 2008 · NWS AMA · 3 events in 2 counties and zones

severe thunderstorms developed across the east central Texas Panhandle and produced large hail. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the morning hours...severe thunderstorms developed across the east central Texas Panhandle and produced large hail. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 9, 5:33 AM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Apr 9, 5:33 AM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
633 AM CDT WED APR 9 2008

.UPDATE...
UPDATED FORECAST PRODUCTS FOR SEVERE THUNDERSTORM WATCH 176 FOR THE
SOUTHERN TX PANHANDLE UNTIL 19Z...2 PM CDT. ADDED SEVERE THUNDERSTORM
WORDING TO WEATHER GRIDS.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 626 AM CDT WED APR 9 2008/

AVIATION...
LIFR CEILINGS HAVE DEVELOPED AT KAMA THIS MORNING AS STRONG EASTERLY
FLOW HAS HELPED TO PULL IN LOW LEVEL MOISTURE ACROSS THE REGION.
CEILINGS AT KDHT AND KGUY REMAIN IFR BUT COULD BRIEFLY DIP LOWER IN
THE NEXT COUPLE OF HOURS. ANOTHER BIG FORECAST ISSUE WILL BE THE
POSSIBILITY OF STRONG TO SEVERE STORMS AT THE KAMA TAF SITE AS WELL
THROUGH THE EARLY AFTERNOON. STORMS ARE ALREADY DEVELOPING TO THE
SOUTH OF THE KAMA TAF SITE AND SHOULD MOVE INTO THE AREA AROUND
1230Z/730 AM CDT BUT SHOULD REMAIN FAIRLY ISOLATED AND HAVE CARRIED
TEMPO GROUPS THROUGH 19Z AT KAMA...WHILE KDHT AND KGUY SHOULD SEE
MORE IN THE WAY OF SHOWERS AS OPPOSED TO THUNDERSTORMS. CEILING
HEIGHTS WILL ALSO BRIEFLY INCREASE WITH THE PASSAGE OF ANY
PRECIPITATION BEFORE DROPPING BACK DOWN INTO THE IFR RANGE.

SHOULD SEE A BRIEF LULL IN SHOWER ACTIVITY AND IMPROVEMENT IN CEILING
HEIGHTS INTO THE VFR RANGE THIS AFTERNOON BEFORE WE SEE ANOTHER ROUND
OF IFR/LIFR CIGS TONIGHT. ALSO KEPT PROB30 GROUPS IN FOR ALL THREE
TAF SITES INTO THE EARLY MORNING HOURS THURSDAY FOR THE POSSIBILITY
OF ANOTHER ROUND OF PRECIPITATION AS THE MAIN STORM SYSTEM PASSES
ACROSS THE REGION.

AS A HEADS UP...THURSDAY IS STARTING TO LOOK LIKE A BREEZY/WINDY DAY
AND WILL NEED TO BE WATCHED CLOSELY FOR AVIATION INTERESTS ACROSS THE
PANHANDLES.

JORDAN

PREV DISCUSSION... /ISSUED 313 AM CDT WED APR 9 2008/

DISCUSSION...
A WET WEATHER PATTERN MAY BE SHAPING UP AT LEAST FOR THE CENTRAL AND
EASTERN SECTIONS OF THE PANHANDLES TODAY AND TONIGHT. LOW LEVEL
MOISTURE RETURNING TO THE FORECAST AREA ON MOIST UPSLOPE EAST AND
SOUTHEAST WINDS EARLY THIS MORNING. LOW CLOUDS HAVE ALREADY DEVELOPED
ALONG AND OFF THE CAPROCK AND ARE SPREADING QUICKLY WEST ONTO THE
CAPROCK. EXPECT LOW CLOUDS TO COVER ALL OF THE FORECAST AREA TODAY
WITH SOME AREAS OF FOG DEVELOPING THIS MORNING. UPPER TROUGH OVER THE
GREAT BASIN AND SOUTHWESTERN STATES WILL APPROACH THE FOUR CORNERS
REGION BY THIS EVENING AND THEN THE PANHANDLES BY LATE TONIGHT AND
EARLY THURSDAY MORNING. SHORTWAVE ENERGY WELL AHEAD OF THE MAIN
SYSTEM WILL MOVE NORTHEAST ACROSS THE FORECAST AREA TODAY AND SHOULD
PRODUCE SHOWERS AND THUNDERSTORMS ACROSS MAINLY THE EASTERN TWO
THIRDS OF THE PANHANDLES...HOWEVER FEEL THAT ALL OF THE FORECAST AREA
WILL RECEIVE MEASURABLE PRECIP TODAY AND TONIGHT. DAY 1 SPC SEVERE
OUTLOOK HAS SLIGHT RISK MAINLY FROM NEAR A SLAPOUT OK TO WAYSIDE TX
LINE EASTWARD. MAIN THREAT WILL BE HAIL AND EXPECT THE GREATEST
THREAT FOR SEVERE CONVECTION WILL BE THIS AFTERNOON AND THIS EVENING.
ADJUSTED POPS SLIGHTLY TODAY AND TONIGHT AND ADDED MENTION OF AREAS
OF FOG THIS MORNING. COLD FRONT FORECASTED TO PUSH ACROSS THE
PANHANDLES ON THURSDAY.

AS THE CLOSED UPPER LOW TRACKS EAST NORTHEAST ACROSS THE PANHANDLES
ON THURSDAY...CANNOT RULE OUT WRAP AROUND PRECIP MAINLY OVER THE
NORTHERN TWO THIRDS OF THE FORECAST AREA...ALONG AND NORTH OF
INTERSTATE 40. ADJUSTED THE POP STRUCTURE ON THURSDAY AND BROUGHT
SLIGHT CHANCE POPS SOUTH TO THE INTERSTATE 40 CORRIDOR. LATER SHIFTS
WILL NEED TO WATCH IF THE POPS NEED TO BE CARRIED FURTHER SOUTH. THE
OTHER CONCERN FOR THURSDAY WILL BE THE WINDS. STRONG WESTERLY WINDS
MAY REACH AT LEAST WIND ADVISORY CRITERIA IF NOT HIGH WIND WARNING.
WILL HOLD OFF ON MENTIONING ANY WATCHES OR ADVISORIES FOR THE WIND ON
THURSDAY FOR NOW AND LET THE NEXT SHIFT ISSUE IF NECESSARY.

MUCH COOLER FRIDAY BEHIND THE FRONT AND AS COOL SURFACE HIGH BUILDS
INTO THE PANHANDLES. DID HAVE SOME CONCERNS ABOUT PRECIP THURSDAY
NIGHT AND FRIDAY MORNING IF THE UPPER SYSTEM SLOWER TO MOVE OUT. DID
ADJUST POPS CLOSER TO LOW END SLIGHT CHANCE...BUT KEPT THEM BELOW ANY
MENTION OF PRECIP FOR NOW. CANNOT RULE OUT SOME LINGERING RAIN OR
SNOW OVER THE WESTERN SECTIONS OF THE PANHANDLES AS DEPICTED BY THE
GFS FOR THURSDAY NIGHT AND FRIDAY AS UPPER LEVEL ENERGY LIFTS
NORTHEAST ACROSS THE PANHANDLES.

OTHERWISE...DRY WITH A GRADUAL WARMING TREND SATURDAY THROUGH EARLY
NEXT WEEK. NORTHWESTERLY FLOW ALOFT SATURDAY THROUGH MONDAY WITH
UPPER RIDGE BUILDING OVER THE PANHANDLES BY THE MIDDLE OF NEXT WEEK.

SCHNEIDER

FIRE WEATHER...
STRONG WESTERLY WINDS THURSDAY OF 20 TO 30 KNOTS WITH GUSTS TO 40 TO
45 KNOTS WILL ELEVATE THE FIRE WEATHER CONCERNS...HOWEVER MINIMUM
AFTERNOON RELATIVE HUMIDITIES ARE EXPECTED TO BE 25 TO 30 PERCENT AND
HIGHER. RED FLAG CRITERIA IS NOT EXPECTED TO BE MET...HOWEVER
DEPENDING ON HOW MUCH RAINFALL OCCURS TODAY AND TONIGHT...A FIRE
DANGER STATEMENT MAY BE NEEDED BY LATER SHIFTS. OTHERWISE...NO FIRE
WEATHER CONCERNS THROUGH THE NEXT 3 TO 5 DAYS.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/17
Hazardous weather outlook, Apr 9, 5:39 AM CST, 1 hour 41 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
639 AM CDT WED APR 9 2008

OKZ001>003-TXZ001>020-091800-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
639 AM CDT WED APR 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS ALL OF THE
PANHANDLES...WITH THE BEST CHANCES BEING ALONG AND EAST OF A GUYMON
TO HEREFORD LINE.  SOME STORMS COULD BECOME SEVERE WITH LARGE HAIL
BEING THE PRIMARY THREAT TODAY THROUGH THIS EVENING. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT FOR THE SOUTHERN TEXAS PANHANDLE
UNTIL 2 PM CDT.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS CHANCES WILL PERSIST INTO THURSDAY ACROSS LOCATIONS
NORTH OF INTERSTATE 40 INTO THE OKLAHOMA PANHANDLE.  SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME.  AS THE STORM SYSTEM EXITS THE
REGION...BREEZY TO WINDY CONDITIONS COULD BE POSSIBLE LATE THURSDAY
INTO THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE ACROSS PORTIONS OF THE EASTERN
TEXAS AND OKLAHOMA PANHANDLES.

SCHNEIDER/JORDAN

In the hours before

Special weather statement, Apr 9, 5:44 AM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
644 AM CDT WED APR 9 2008

TXZ018-091230-
ARMSTRONG TX-
644 AM CDT WED APR 9 2008

...STRONG THUNDERSTORM IN ARMSTRONG COUNTY...

AT 644 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF WAYSIDE MOVING NORTHEAST AT
40 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
PERSONS IN WAYSIDE AND CLAUDE SHOULD PREPARE FOR THIS STORM AS IT
MOVES ACROSS ARMSTRONG COUNTY AND STAY TUNED FOR LATER STATEMENTS.

JORDAN
Special weather statement, Apr 9, 6:09 AM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
709 AM CDT WED APR 9 2008

TXZ012-017-091245-
POTTER TX-RANDALL TX-
709 AM CDT WED APR 9 2008

...STRONG THUNDERSTORMS IN POTTER AND NORTHWESTERN RANDALL
COUNTIES...

AT 709 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BUSHLAND MOVING NORTHEAST AT 45 MPH.  A
SECOND STRONG THUNDERSTORM WAS LOCATED APPROXIMATELY 5 MILES
NORTHWEST OF UMBARGER AND WAS ALSO MOVING NORTHEAST AT 45 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN POTTER AND NORTHWESTERN RANDALL COUNTIES...INCLUDING
PERSONS IN THE NORTHWESTERN THIRD OF AMARILLO AND THOSE TRAVELING
ALONG INTERSTATE 40...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

JORDAN
Special weather statement, Apr 9, 6:20 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
720 AM CDT WED APR 9 2008

TXZ013-091300-
CARSON TX-
720 AM CDT WED APR 9 2008

...STRONG THUNDERSTORM IN CARSON COUNTY...

AT 720 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTH OF PANHANDLE MOVING NORTH AT 45
MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN CARSON COUNTY...INCLUDING THE CITY OF PANHANDLE AND
MOTORISTS ON INTERSTATE 40 BETWEEN AMARILLO AND GROOM...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JORDAN
Special weather statement, Apr 9, 6:36 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
736 AM CDT WED APR 9 2008

TXZ012-017-091330-
POTTER TX-RANDALL TX-
736 AM CDT WED APR 9 2008

...STRONG THUNDERSTORMS MOVING ACROSS POTTER AND RANDALL COUNTIES...

AT 736 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF BUFFALO LAKE MOVING
NORTHEAST AT 33 MPH.

A TRAINED STORM SPOTTER REPORTED UP TO ONE HALF INCH SIZE HAIL WITH
THIS STORM SOUTH OF BUFFALO LAKE.

PEOPLE IN RANDALL COUNTY AND SOUTHERN POTTER COUNTY...INCLUDING THE
CITIES OF AMARILLO AND CANYON...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

JORDAN
Special weather statement, Apr 9, 6:43 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
743 AM CDT WED APR 9 2008

TXZ018-091330-
ARMSTRONG TX-
743 AM CDT WED APR 9 2008

...STRONG THUNDERSTORMS IN ARMSTRONG COUNTY...

AT 743 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 5 MILES WEST OF GOODNIGHT MOVING NORTHEAST AT 35
MPH. ANOTHER AREA OF STRONG THUNDERSTORMS WAS LOCATED 5 MILES NORTH
OF WAYSIDE...AND WAS ALSO MOVING NORTHEAST AT 35 MPH.

LOCALLY HEAVY RAINFALL...UP TO ONE HALF INCH SIZE HAIL...AND WINDS
AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN ARMSTRONG COUNTY...INCLUDING THE CITY OF CLAUDE AND
WAYSIDE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JORDAN
Special weather statement, Apr 9, 7:00 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
800 AM CDT WED APR 9 2008

TXZ013-091400-
CARSON TX-
800 AM CDT WED APR 9 2008

...STRONG THUNDERSTORMS IN CARSON COUNTY...

AT 800 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER SKELLYTOWN MOVING NORTHEAST AT 40 MPH. A
SECOND AREA OF STRONG THUNDERSTORMS WAS LOCATED OVER CENTRAL
ARMSTRONG COUNTY AND THESE WILL BE MOVING INTO CARSON COUNTY OVER
THE NEXT HOUR.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN CARSON COUNTY...INCLUDING THE CITY OF PANHANDLE...WHITE
DEER...AND GROOM...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JORDAN

The radar

The Amarillo radar (KAMA), 55 km away, was scanning. The volume nearest the first event began at 13:21 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Carson

When
April 9, 7:20 AM CST
Where
Carson County, Groom
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.200, -101.100

Hail, Carson

When
April 9, 7:20 AM CST
Where
Carson County, Groom
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.200, -101.100

Hail, Gray

When
April 9, 7:23 AM CST
Where
Gray County, 18.69 mi S of Kings Mill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.210, -101.090

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96301, 96302, 96304.